Management of Acute Pulmonary Edema - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 03-05-2013
USMLE Forums Addict
 
Steps History: 1+CK+CS+3
Posts: 151
Threads: 48
Thanked 109 Times in 60 Posts
Reputation: 119
Question Management of Acute Pulmonary Edema

A 73-year-old white man with type 2 diabetes mellitus, hypertension, coronary artery disease is admitted with increasing shortness of breath and lower-extremity edema. A brain natriuretic peptide level is 1000 pg/ml. His medications include glyburide, aspirin, atorvastatin and enalapril. He is allergic to sulfonamides. On physical examination, he has bilateral crepitations more in the right chest. Extremity examination reveals 3+ edema bilaterally. An electrocardiogram reveals changes consistent with left venricular hypertrophy but no evidence of acute ischemia. Cardiac enzymes are negative. A chest x-ray reveals bilateral pulmonary edema. Pulse oximetry reveals a saturation of 89% on room air. The patient is started on oxygen by nasal cannula. Which of the following is the most appropriate next step in management?

A) Intubation
B) Intravenous Furosemide
C) Bilevel Positive Airway pressure (BIPAP)
D) Intravenous Ethacrynic acid
E) Cardiac catheterization.
Reply With Quote Quick reply to this message
The above post was thanked by:
drhnis (06-01-2013), geo82 (03-09-2013), MANIAKOS (03-23-2013), MerryM (09-15-2016), Novobiocin (03-05-2013), radkur (03-05-2013)



  #2  
Old 03-05-2013
USMLE Forums Addict
 
Steps History: CS Only
Posts: 114
Threads: 7
Thanked 20 Times in 19 Posts
Reputation: 30
Default

D due to urgency of presentation.
Reply With Quote Quick reply to this message
The above post was thanked by:
stfidel (03-05-2013)
  #3  
Old 03-05-2013
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,867
Threads: 149
Thanked 2,085 Times in 1,046 Posts
Reputation: 2105
Default

Quote:
Originally Posted by stfidel View Post
A 73-year-old white man with type 2 diabetes mellitus, hypertension, coronary artery disease is admitted with increasing shortness of breath and lower-extremity edema. A brain natriuretic peptide level is 1000 pg/ml. His medications include glyburide, aspirin, atorvastatin and enalapril. He is allergic to sulfonamides. On physical examination, he has bilateral crepitations more in the right chest. Extremity examination reveals 3+ edema bilaterally. An electrocardiogram reveals changes consistent with left venricular hypertrophy but no evidence of acute ischemia. Cardiac enzymes are negative. A chest x-ray reveals bilateral pulmonary edema. Pulse oximetry reveals a saturation of 89% on room air. The patient is started on oxygen by nasal cannula. Which of the following is the most appropriate next step in management?

A) Intubation

B) Intravenous Furosemide

C) Bilevel Positive Airway pressure (BIPAP)

D) Intravenous Ethacrynic acid

E) Cardiac catheterization.
D) Intravenous Ethacrynic acid

Quote:
Unlike the other loop diuretics, etacrynic acid is not a sulfonamide[1] and thus, its use is not contraindicated in those with sulfa allergies.
__________________
A man doesn't know what he knows until he knows what he doesn't know.
“What is man? He's just a collection of chemicals with delusions of grandeur.”
Reply With Quote Quick reply to this message
The above post was thanked by:
fadi551 (03-08-2013), geo82 (03-09-2013), radkur (03-09-2013), stfidel (03-05-2013), wertheworld11 (03-22-2013)
  #4  
Old 03-05-2013
USMLE Forums Addict
 
Steps History: Not yet
Posts: 105
Threads: 2
Thanked 42 Times in 37 Posts
Reputation: 52
Default B) Intravenous Furosemide

B) Intravenous Furosemide
Reply With Quote Quick reply to this message
  #5  
Old 03-08-2013
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 85
Threads: 9
Thanked 74 Times in 34 Posts
Reputation: 84
Default D) Intravenous Ethacrynic acid

D) Intravenous Ethacrynic acid

Nice question. Furosemide is a sulfonamide and patient is allergic to them.
Reply With Quote Quick reply to this message
The above post was thanked by:
fadi551 (03-08-2013)
  #6  
Old 03-13-2013
USMLE Forums Newbie
 
Steps History: 1+CK+CS
Posts: 4
Threads: 3
Thanked 0 Times in 0 Posts
Reputation: 10
Default

iv furosemide
Reply With Quote Quick reply to this message
  #7  
Old 03-13-2013
USMLE Forums Addict
 
Steps History: Not yet
Posts: 105
Threads: 2
Thanked 42 Times in 37 Posts
Reputation: 52
Default

Quote:
Originally Posted by zewen View Post
iv furosemide
I did your mistake the patient has sulfonamides allergy
Reply With Quote Quick reply to this message



Reply

Tags
Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Neonate with Pulmonary Edema heartbeat USMLE Step 2 CK Forum 3 12-18-2012 12:58 AM
Diuretics in HTN/Pulmonary edema blade USMLE Step 1 Forum 4 10-02-2012 08:43 PM
Drug to treat AF and Pulmonary Edema! Casandra USMLE Step 1 Forum 7 08-04-2012 07:32 AM
DLCO and pulmonary edema zohaib USMLE Step 1 Forum 1 12-04-2011 08:13 AM
Non Cardiac causes for Pulmonary Edema ahmednabil616 USMLE Step 1 Forum 0 08-12-2011 03:39 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)